Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Most similarity orbits are strongly dense

Authors: D. W. Hadwin, E. A. Nordgren, Heydar Radjavi and Peter Rosenthal
Journal: Proc. Amer. Math. Soc. 76 (1979), 250-252
MSC: Primary 47A65; Secondary 47A15
MathSciNet review: 537082
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that the strong and weak closures of the similarity orbit of an operator on a Banach space always coincide, and a simple characterization of these closures is given. Whenever an operator is not the sum of a scalar and a finite rank operator, its similarity orbit is strongly dense in the set of all bounded linear operators.

References [Enhancements On Off] (What's this?)

  • [E] P. Enflo, On the invariant subspace problem in Banach spaces, Séminaire Maurey–Schwartz (1975–1976) Espaces 𝐿^{𝑝}, applications radonifiantes et géométrie des espaces de Banach, Exp. Nos. 14-15, Centre Math., École Polytech., Palaiseau, 1976, pp. 7. MR 0473871
  • [H1] Donald W. Hadwin, An operator-valued spectrum, Indiana Univ. Math. J. 26 (1977), no. 2, 329–340. MR 0428089,
  • [H2] -, Approximate equivalence and completely positive maps, preprint, 1978.
  • [HNRR] D. W. Hadwin, E. Nordgren, Heydar Radjavi and Peter Rosenthal, An operator not satisfying Lomonosov's hypothesis, preprint, 1978.
  • [PRH1] P. R. Halmos, Irreducible operators, Michigan Math. J. 15 (1968), 215–223. MR 0231233
  • [PRH2] Paul R. Halmos, A Hilbert space problem book, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London, 1967. MR 0208368
  • [He1] Domingo A. Herrero, Closure of similarity orbits of Hilbert space operators. III, Math. Ann. 232 (1978), no. 3, 195–204. MR 0512775,
  • [He2] -, Closure of similarity orbits of Hilbert space operators. V. Essentially BQT operators (preprint).
  • [V] Dan Voiculescu, A non-commutative Weyl-von Neumann theorem, Rev. Roumaine Math. Pures Appl. 21 (1976), no. 1, 97–113. MR 0415338

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47A65, 47A15

Retrieve articles in all journals with MSC: 47A65, 47A15

Additional Information

Keywords: Banach space, operator, similarity orbit, weak and strong operator topologies, finite rank operator
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society